Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 21, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jun 28, 2024, 12:45 PM MST for Cochise County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2024, 12:45 PM MST (19:45 UTC)
- Expired
- Jun 28, 2024, 1:13 PM MST
- In force
- 28 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2138 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
799
WUUS55 KTWC 281945
SVRTWC
AZC003-282030-
/O.NEW.KTWC.SV.W.0021.240628T1945Z-240628T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1245 PM MST Fri Jun 28 2024
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southwestern Cochise County in southeastern Arizona...
* Until 130 PM MST.
* At 1244 PM MST, a severe thunderstorm was located over Whetstone,
or 15 miles northwest of Sierra Vista, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sierra Vista, Whetstone, Huachuca City, and Fairbank.
This includes the following highways...
Route 82 between mile markers 48 and 61.
Route 90 between mile markers 305 and 315, and near mile marker 320.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3165 11044 3175 11039 3174 11018 3156 11026
TIME...MOT...LOC 1944Z 285DEG 11KT 3169 11038
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KJS1 follow-up statement
489 WWUS55 KTWC 282013 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 113 PM MST Fri Jun 28 2024 AZC003-282022- /O.CAN.KTWC.SV.W.0021.000000T0000Z-240628T2030Z/ Cochise- 113 PM MST Fri Jun 28 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. However, gusty winds are still possible with this thunderstorm. && LAT...LON 3165 11044 3175 11039 3174 11018 3156 11026 TIME...MOT...LOC 2011Z 285DEG 11KT 3167 11028 $$ KJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:12 AM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 28, 10:12 AM MST, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1012 AM MST Fri Jun 28 2024 .SYNOPSIS...Southeast Arizona will continue to see enough moisture for a daily chance of thunderstorms. Storm chances increase over the weekend and early next week. Some storms will generate strong winds and locally heavy rainfall. && .UPDATE... Once again the favorable area for thunderstorm development are areas south of Tucson today, mainly in southern Cochise county and Santa Cruz county. Based on the latest 12Z sounding, there is much more dry air aloft than the previous days, allowing for some evaporative cooling as parcels begin to rise and therefore increase the overall CAPE throughout the day. The sounding also shows a PW of 1.51 inches, so the moisture is still in place, even though it has been recycled over the past few days. The sounding also has a bit of a cap, not as bad as yesterdays, that will take some time to overcome before the storms can tap into the CAPE. The RAP model has some areas of 1500-2000 J/kg in the areas of concern today, so there is some potential for some stronger storms. The sounding also shows a bit of an inverted V shape, hinting at some wet microburst potential for some of the stronger storms, increasing the overall wind threat for today. The DCAPE in the sounding is around 1400 J/kg and the RAP keeps the higher values north and west of Tucson, but still holds on to 1000 J/kg in its forecast for 23Z. The sounding also shows storm relative motion to be relatively stationary, and thus there is some flash flood potential for any efficient rain makers or training thunderstorms over the same area. Much of southeast Arizona is under some cloud cover this morning, limiting the surface heating until this passes. CAMs continue to have storm develop starting at 1pm over the higher terrain and continuing into the evening. So all in all, storm hazards for today are the strong to severe wind from general thunderstorm outflows or microbursts, locally heavy rainfall or training storms leading to flash flooding, and potentially some small hail in the mix. && .PREV DISCUSSION... /issued 300 AM MST Fri Jun 28 2024/ && .DISCUSSION...Last nights 500 mb upper air map placed the upper high over northern Sonora with westerly flow over the area. PW values were down a smidge but still running above late June norms. For today, expect isolated to scattered showers/storms with the best chances being focused across eastern Pima county, Santa Cruz county and southern Cochise county. Brief heavy rain the main concern today with PW values around 1.5", especially along/near the Intnl border from Nogales east. This weekend, as we close out an interesting June, an increasing moist east-southeast flow aloft with high pressure to our east will bring increasing chances of showers and thunderstorms, with Sunday being the more active day. Pattern next week leading up to the 4th of July holiday will keep daily chances of showers and thunderstorms, with gusty winds and heavy rain main threat from storms. However, there likely will be one down day. Just can tell this far out which one. Temperatures will remain on the warm side thru the next 7 days. && .AVIATION...Valid through 29/12Z. Decreasing debris clouds this morning. Widely scattered to scattered -TSRA from 28/18z to 29/04z with brief MFR conditions possible near storms. SFC winds generally 10 kts with the occasional gust up to 20 kts this afternoon, except for gusty outflow winds from storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Relatively deep moisture will stick around through the forecast period. This will bring widely scattered to scattered thunderstorms and showers today and Saturday, mainly south and east of Tucson. Moisture will increase more through the weekend and into next week to bring higher chances and coverage for thunderstorms and showers each day. Strong erratic gusty winds of 40 mph or higher can be expected with any storm development, along with locally brief heavy rainfall. Outside of thunderstorm winds, 20-foot winds will generally be 15 mph or less each afternoon with the occasional gust of 20 mph. Min RHs will generally be around 20% in the valleys and 30s in the mountains with good overnight recoveries. && .CLIMATE...Based on the forecast high temperatures for Tucson over the next 3 days, June 2024 will join July 2023 & June 2013 as the only calendar months on record to record triple-digit high temperatures every day. && && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Tetrault Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:14 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jun 28, 3:03 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jun 28, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Jun 28, 3:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Jun 28, 4:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.